Missouri, 2014

Flash Flooding and Hail in Missouri, October 1 to 2, 2014

October 1 to 2, 2014 · NWS SGF · 25 events in 12 counties and zones

A strong cold front moved through the Missouri Ozarks and caused strong to severe thunderstorms with large hail and damaging wind gusts. Locally heavy rainfall caused minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong cold front moved through the Missouri Ozarks and caused strong to severe thunderstorms with large hail and damaging wind gusts. Locally heavy rainfall caused minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 1, 5:07 PM CST, 30 minutes earlier.

Area forecast discussion, Oct 1, 5:07 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
607 PM CDT Wed Oct 1 2014

.SHORT TERM...(This Evening through Thursday Night)
Issued at 250 PM CDT WED OCT 1 2014

Storms are developing across central Missouri just north of the
area and also across southeastern Kansas. This activity will
continue to drift to the northeast late this afternoon into early
this evening. Deep layer shear is greater than 40kt across
southeastern Kansas across western Missouri into central Missouri.
Gulf moisture is starting to increase across the region and is
increasing the instability. MLCape values of 1500 to 2000 J/kg
will be in place across these locations. Supercells will develop
and large hail and winds are expected with these storms. As the
low level jet increases low level shear will increase quickly this
evening with 0-1km bulk shear values over 25kt. This will support
a risk of tornadoes which will be best late this afternoon into
the evening hours.

Later this evening into the overnight hours a west to east
boundary will slowly sag south into the area. This will then
become the focus for storms develop and training along the
boundary from west to east. This will transition the risk from
this activity to more of a flooding risk especially with storms
training north of I-44 where 3 to 5 inches of rainfall will be
possible. We have therefore issued a Flash Flood Watch from this
evening through Thursday afternoon for locations generally along
and north of I-44.

A cold front and upper level trough will spread west across the
region Thursday into Thursday night. There will be ongoing
convection across the area Thursday morning from the storms that
develop this evening and tonight, mainly along and north of I44.
This activity is expected to decrease during the morning hours,
but there are questions if it will completely dissipate and if
additional convection will develop on outflow boundaries as a weak
cap will be in place across the area. So, storms could continue to
develop through the morning hours.

The front will push through the region Late Thursday morning into
Thursday evening from west to east. Storms will develop along the
front, and could be supercellular in nature as they initially
develop. As the front races east Thursday afternoon into Thursday
evening a line or broken line of storms are expected to develop.
The low level jet will decrease during the day and this will
decrease the low level shear across the area during much of the
day Thursday. Deep layer shear will support organized updrafts and
there will be a hail and wind risk with these storms. The weaker
low level shear will limit the overall tornado risk Thursday, but
will to see if enough instability and namely low level instability
can develop which will be dependent on how the convection behaves
Thursday morning and how quickly the atmosphere can recover.

.LONG TERM...(Friday through Wednesday)
Issued at 250 PM CDT WED OCT 1 2014

A cooler airmass will spread into the region Friday into the start
of the weekend behind the system that will affect the region this
evening into Thursday night. Highs will warm into the 60s both
Friday and Saturday afternoons highs in the 50s possible across
some locations across central Missouri Saturday afternoon. Lows
will drop into the upper 30s to lower 40s Saturday morning. Winds
will increase and be gusty Friday as a tighter pressure gradient
develops over the region. Winds will start to relax some Friday
night into Saturday, but do not think they will go clam and
will remain in the 5 to 10 mph range. Lows are expected to drop
into the 30s across potions of the region Friday night, but with
the winds expected to not go clam this may limit frost potential.
There could still be some patchy frost development in protected areas
and valleys Saturday morning but do not expect widespread develop
at this time.

A gradually warming trend will then occur Sunday into the middle
of next week as highs warm back into the 80s by next Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 602 PM CDT WED OCT 1 2014

Supercell in process of decaying over the JLN terminal and will
likely completely diminish before 00z. Additional convection
developing further to the west over Oklahoma/Kansas and will need
to monitor this for moving in later this evening. Otherwise, will
wait for central MO convection and boundary to begin pushing
further south to affect the terminals. Will start moving this in
towards morning with best convection expected at the terminals
from late morning through the afternoon. Generally expecting VFR
conditions outside of convection, and MVFR/IFR within the convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Thursday evening FOR MOZ055>058-
     066>071-077>081-088-089.

KS...FLASH FLOOD WATCH through Thursday evening FOR KSZ073-097-101.

&&

SHORT TERM...Cramer/Wise
LONG TERM...Wise
AVIATION...Lindenberg
Hazardous weather outlook, Oct 1, 2:47 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CDT WED OCT 1 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-022100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
347 PM CDT WED OCT 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

SCATTERED SUPERCELL THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
SPREAD ACROSS PORTIONS OF SOUTHEASTERN KANSAS AND SOUTHWESTERN
MISSOURI INTO CENTRAL MISSOURI LATE THIS AFTERNOON INTO THE
EVENING. THE MAIN RISK WILL BE LARGE HAIL UP TO THE SIZE OF GOLF
BALLS AND DAMAGING WIND GUSTS UP TO 60 MPH. THERE WILL BE AN
ELEVATED RISK FOR TORNADOES FROM SOUTHEASTERN KANSAS INTO PARTS OF
WEST CENTRAL AND SOUTHWESTERN MISSOURI LATE THIS AFTERNOON INTO
THIS EVENING.

CONVECTION IS EXPECTED TO TRANSITION INTO A CLUSTER OF THUNDERSTORMS
STORMS ALONG AND NORTH OF INTERSTATE 44 LATE THIS EVENING AND
OVERNIGHT. THERE IS POTENTIAL FOR HEAVY RAINFALL TOTALS AND FLASH
FLOODING IN AREAS THAT SEE BACK BUILDING OR PERSISTENT TRAINING OF
STORMS OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THURSDAY DURING THE
LATE MORNING INTO THE EVENING HOURS. THUNDERSTORMS WILL DEVELOP A
LONG THE FRONT...WITH A FEW SUPERCELL THUNDERSTORMS POSSIBLE
THURSDAY MORNING INTO THE AFTERNOON HOURS. A LINE OR BROKEN LINE
OF STORMS WILL THEN DEVELOP LATER THURSDAY AFTERNOON INTO THE
EVENING AND WILL RACE EAST. LARGE HAIL...DAMAGING WIND GUSTS...AND
ISOLATED TORNADOES WILL ALL BE POSSIBLE WITH THE MORE INTENSE
STORMS.

WITH MULTIPLE ROUNDS OF STORMS POSSIBLE TODAY THROUGH THURSDAY
EVENING...THERE IS A CONTINUED RISK FOR FLOODING.

A MUCH COLDER AIR MASS WILL MOVE INTO THE MISSOURI OZARKS FRIDAY
NIGHT WITH TEMPERATURES POSSIBLY DOWN INTO THE MIDDLE AND UPPER
30S. THERE WILL BE A RISK FOR PATCHY FROST LATE FRIDAY NIGHT INTO
EARLY SATURDAY MORNING MAINLY IN VALLEYS AND PROTECTED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON INTO
THIS EVENING FOR PORTIONS OF SOUTHEASTERN KANSAS....SOUTHWESTERN
MISSOURI AND CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Special weather statement, Oct 1, 3:34 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT WED OCT 1 2014

MOZ055-056-012200-
BENTON MO-MORGAN MO-
434 PM CDT WED OCT 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON AND
NORTHWESTERN MORGAN COUNTIES UNTIL 500 PM CDT...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CROCKERVILLE...OR 13 MILES WEST OF
VERSAILLES...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE COLE CAMP AND STOVER.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3869 9284 3868 9283 3860 9283 3857 9280
      3836 9303 3844 9321 3854 9317 3854 9307
      3868 9307 3870 9305
TIME...MOT...LOC 2135Z 207DEG 27KT 3849 9307

HATCH
Local storm report, Oct 1, 4:36 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             1 SE HALLOWELL          37.16N 94.98W
10/01/2014  E1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

JCOLUCCI
Local storm report, Oct 1, 5:20 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             1 N NEUTRAL             37.11N 94.79W
10/01/2014  M2.50 INCH       CHEROKEE           KS   TRAINED SPOTTER

&&

JCOLUCCI

The radar

The Pleasant Hill radar (KEAX), 94 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 6 hail, 2 flash flood, 1 lightning, 1 heavy rain. Local standard time, as filed.

Hail, Benton

When
October 1, 5:37 PM CST
Where
Benton County, 0.69 mi S of Lincoln
Measured
1.75 in hail
Reported by
State Official
Coordinates
38.390, -93.330

Thunderstorm Wind, Morgan

When
October 1, 6:17 PM CST
Where
Morgan County, 0.88 mi SW of Gravois Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.310, -92.830

A trained spotter estimated wind gusts up to 60 mph.

Lightning, Jasper

When
October 2, 3:30 AM CST
Where
Jasper County, 0.55 mi E of Joplin
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.080, -94.510

Several lightning strikes damaged transformers in downtown Joplin which caused power outages.

Heavy Rain, Benton

When
October 2, 5:22 AM CST
Where
Benton County, 0.69 mi S of Cole Camp
Reported by
COOP Observer
Coordinates
38.460, -93.200

An observer measured 3.86 inches of rainfall in 12 hours.

Flash Flood, Morgan

When
October 2, 6:48 AM CST to 7:48 AM CST
Where
Morgan County, 1.08 mi E of Florence to 1.12 mi E of Florence
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.580, -92.960

State Highway BB was closed due to a flooded low water crossing.

Thunderstorm Wind, Douglas

When
October 2, 12:00 PM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.950, -92.660

Several trees were down at the intersection of Highway 14 and Highway 5. A flag pole was blown down. Several power lines were also blown down.

Thunderstorm Wind, Dent

When
October 2, 1:24 PM CST
Where
Dent County, 0.55 mi E of Salem
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.650, -91.540

A tree was reported down in Salem and blocked a road.

Hail, McDonald

When
October 2, 1:30 PM CST
Where
McDonald County, 0.69 mi S of Pineville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.590, -94.380

Thunderstorm Wind, Ozark

When
October 2, 2:00 PM CST
Where
Ozark County, 0.89 mi SE of Thornfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.710, -92.660

A large tree was blown down and blocked a portion of Highway 95.

Thunderstorm Wind, Douglas

When
October 2, 2:33 PM CST
Where
Douglas County, 1.1 mi E of Vanzant
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.970, -92.300

Several trees were blown down across eastern Douglas County.

Thunderstorm Wind, McDonald

When
October 2, 2:45 PM CST
Where
McDonald County, 0.69 mi S of Pineville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.590, -94.380

A few trees were blown down in Pineville and Noel.

Thunderstorm Wind, McDonald

When
October 2, 3:00 PM CST
Where
McDonald County, 0.55 mi W of Anderson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.650, -94.440

Several trees were reported down in Anderson.

Thunderstorm Wind, McDonald

When
October 2, 3:03 PM CST
Where
McDonald County, 0.55 mi W of Anderson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.650, -94.440

Several trees were reported down in Noel and Pineville.

Thunderstorm Wind, Dade

When
October 2, 3:05 PM CST
Where
Dade County, 0.55 mi E of Greenfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.420, -93.840

Three to four inch limbs were blown down. Two downspouts were blown off the side of the house and an antenna was bent to the ground.

Thunderstorm Wind, Greene

When
October 2, 3:15 PM CST
Where
Greene County, Ash Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.320, -93.580

The fire department estimated wind gusts up to 60 mph.

Thunderstorm Wind, Benton

When
October 2, 3:16 PM CST
Where
Benton County, 0.69 mi S of Cole Camp
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.460, -93.200

A tree was reported down in Cole Camp.

Thunderstorm Wind, Greene

When
October 2, 3:32 PM CST
Where
Greene County, 1.3 mi ENE of Glidewell
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.310, -93.310

Several large tree limbs were blown down around Farm Road 66 and Farm Road 125 in the vicinity of Highway H.

Thunderstorm Wind, Greene

When
October 2, 3:42 PM CST
Where
Greene County, 2.2 mi W of Fair Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.380, -93.190

A radio antenna was damaged by estimated 60 mph wind gusts.

Hail, Douglas

When
October 2, 4:20 PM CST
Where
Douglas County, 1.38 mi N of Arno
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.950, -92.750

Quarter size hail was reported at Highway Y and County Road 501.

Thunderstorm Wind, Douglas

When
October 2, 4:23 PM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
36.950, -92.660

Siding was ripped off a mobile home in Ava.

Flash Flood, Jasper

When
October 2, 5:00 PM CST to 6:00 PM CST
Where
Jasper County, 1.5 mi NNE of Joplin to 1.49 mi NNE of Joplin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.101, -94.513

The intersection of Murphy and Main Streets was closed due to high water. A few county roads and low water crossings in the county were closed as well.

Hail, Texas

When
October 2, 5:21 PM CST
Where
Texas County, 0.69 mi S of Cabool
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.120, -92.100

Quarter size hail was reported on the west side of Cabool.

Thunderstorm Wind, Howell

When
October 2, 5:49 PM CST
Where
Howell County, 2.85 mi ENE of White Church
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.860, -91.730

One tree and numerous limbs were blown down.

Hail, Oregon

When
October 2, 6:18 PM CST
Where
Oregon County, 0.69 mi S of Alton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.690, -91.400

Hail, Oregon

When
October 2, 6:45 PM CST
Where
Oregon County, 0.69 mi S of Alton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.690, -91.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 538638, 538650, 538642, 538643, 538636, 538644, 538645, 538639, 538648, 538646, 540890, 538659, 538658, 538651, 538652, 538653, 538655, 538654, 538640, 538656, 538637, 538641, 538657, 538647, 538649.